Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Louisville, KY

February 3, 2003Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 3, 2003, 10:46 PM EST for Shelby County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2003, 10:46 PM EST (03:46 UTC)
Expired
Feb 3, 2003, 11:00 PM EST
In force
14 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Shelby County, KY

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 040346
SVRSDF
KYC211-040400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1046 PM EST MON FEB 3 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHELBY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 1100 PM EST

* AT 1044 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CROPPER TO 5 MILES WEST OF
  SOUTHVILLE...OR FROM 25 MILES SOUTH OF CARROLLTON TO 26 MILES EAST
  OF LOUISVILLE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PEYTONA...BAGDAD AROUND 1055 PM EST

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3834 8519 3814 8533 3807 8512 3832 8500

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 2:40 PM EST, 8 hours 6 minutes earlier.

Area forecast discussion, Feb 3, 2:40 PM EST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EST MON FEB 3 2003

995MB SURFACE LOW WAS MOVING ACROSS NORTHCENTRAL ILLINOIS AT 18Z
WITH A STRONG COLD FRONT EXTENDING SOUTHWEST INTO CENTRAL ARKANSAS.
A STRONG SOUTHERLY FLOW AHEAD OF THIS SYSTEM HAS PRODUCED OCCASIONAL
WIND GUSTS TO 30 MPH ACROSS THE COUNTY FORECAST AREA.

THE MODELS ARE IN AGREEMENT ON MOVING TO LOW TO CENTRAL MICHIGAN BY
06Z.  WE EXPECT THE FRONT TO MOVE ACROSS SDF AND BWG AROUND 05Z AND
LEX BETWEEN 06 AND 07Z. MARGINAL INSTABILITY ACROSS ARKANSAS AND
MISSOURI WILL WEAKEN THIS EVENING HOWEVER A FEW ELEVATED
THUNDERSTORMS CANNOT BE RULES OUT. THE HEAVIEST RAIN STILL LOOKS TO
DEVELOP OVER THE COUNTY FORECAST AREA BETWEEN 00 AND 06Z.

WE DO NOT EXPECT MUCH WRAP AROUND MOISTURE SINCE THE SURFACE LOW
WILL CONTINUE TO TRACK RAPIDLY NORTHEAST. HOWEVER WITH THE STRONG
COLD AIR ADVECTION SNOW FLURRIES CANNOT BE RULE OUT TUESDAY MORNING.

TEMPERATURES WILL HOLD IN THE MID 50S THIS EVENING BUT WILL BEGIN A
RAPID DROP AS THE FRONT PASSES. READINGS AT 12Z TUESDAY WILL BE IN
THE MID AND UPPER 30S AND RISE ONLY A DEGREE OR TWO DURING THE DAY
TUESDAY. COLD HIGH PRESSURE WILL BUILD INTO THE MID MISSISSIPPI
VALLEY WEDNESDAY.

ANOTHER AREA OF LOW PRESSURE WILL DEVELOP OVER TEXAS THURSDAY. THIS
SYSTEM WILL BE RESPONSIBLE FOR PRECIPITATION ACROSS THE TENNESSEE
VALLEY AND SOME OF THIS PRECIPITATION MAY REACH AS FAR NORTH AS
KENTUCKY. AT THE PRESENT TIME THE PRECIPITATION WOULD BE IN THE FORM
OF SNOW AND LIGHT IN NATURE.

.SDF...NONE.

JA
Hazardous weather outlook, Feb 3, 6:55 PM EST, 3 hours 51 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
655 PM EST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.
A LINE OF THUNDERSTORMS WILL DEVELOP JUST AHEAD OF A STRONG COLD
FRONT, AND MOVE RAPIDLY EASTWARD ACROSS THE OUTLOOK AREA OVERNIGHT.
OCCASIONAL DEADLY LIGHTNING, ALONG WITH WIND GUSTS NEARING 55 MPH
WILL BE POSSIBLE FROM THIS LINE OF STORMS. THIS COULD CAUSE SOME
ISOLATED WIND DAMAGE.

OUTSIDE OF THE THUNDERSTORMS, THE TIGHT PRESSURE GRADIENT BOTH AHEAD
OF AND BEHIND THE FRONT, WILL LEAD TO WIND GUSTS FROM 25 TO 35 MPH
THROUGH THE NIGHTTIME HOURS. KEEP IN MIND ALSO THAT WINDS WILL SHIFT
RAPIDLY FROM A SOUTHERLY DIRECTION, TO A WESTERLY ONE WITH THE
FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.
A WEAK SYSTEM IS FORECAST TO BRING SOME LIGHT SNOW TO THE OUTLOOK
AREA THURSDAY. UNCERTAINTY EXISTS AT THIS TIME ON THE STRENGTH AND
TIMING OF THIS SYSTEM AND THE RESULTANT SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

SMALLCOMB

In the hours before

Special weather statement, Feb 3, 10:01 PM EST, 45 minutes before
INZ079-092-KYZ028>043-045>049-053>057-062>067-071>078-081-082-040501-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 PM EST MON FEB 3 2003

...THUNDERSTORMS MOVING ACROSS THE REGION THIS EVENING...

A STRONG AND NARROW LINE OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF
SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THROUGH THE REMAINDER OF
THE EVENING. LOCATIONS MAINLY ALONG AND EAST OF I-65 WILL BE
IMPACTED BY THESE STORMS, INCLUDING MADISON, LOUISVILLE,
ELIZABETHTOWN, BARDSTOWN, AND BOWLING GREEN. OCCASIONAL DEADLY
LIGHTNING, WIND GUSTS TO NEAR 40 MPH, AND HEAVY RAINS WILL ACCOMPANY
THIS LINE OF STORMS.

IT HAS BEEN QUITE SOME TIME SINCE THUNDERSTORMS HAVE AFFECTED THE
AREA, THEREFORE REMEMBER THAT IF YOU SEE LIGHTNING, IT IS SUGGESTED
THAT YOU GO INDOORS AND WAIT OUT THE STORM. PONDING WATER IS ALSO
LIKELY WITH THESE STORMS, IMPACTING TRAVELERS ON I-64, I-65, AND
I-71 IN THE REGION.

SMALLCOMB
Local storm report, Feb 3, 10:36 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1036 PM EST MON FEB 3 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    RADCLIFF                  KY   WIND DAMAGE
02/03/03   HARDIN                         TWO TREES DOWN

RL
Special weather statement, Feb 3, 10:43 PM EST, 3 minutes before
KYZ028>043-045>049-053>057-062>067-071>078-081-082-040501-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 PM EST MON FEB 3 2003

...THUNDERSTORMS MOVING ACROSS THE REGION THIS EVENING...

A STRONG AND NARROW LINE OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF
CENTRAL KENTUCKY THROUGH THE REMAINDER OF THE EVENING. LOCATIONS
MAINLY ALONG AND EAST OF I-65 WILL BE IMPACTED BY THESE STORMS,
INCLUDING NEW CASTLE, SHELBYVILLE, BARDSTOWN, HODGENVILLE,
MUNFORDVILLE, GLASGOW, AND SCOTTSVILLE. OCCASIONAL DEADLY LIGHTNING,
WIND GUSTS FROM 40 TO EVEN 50 MPH, AND HEAVY RAINS WILL ACCOMPANY
THIS LINE OF STORMS.

IT HAS BEEN QUITE SOME TIME SINCE THUNDERSTORMS HAVE AFFECTED THE
AREA, THEREFORE REMEMBER THAT IF YOU SEE LIGHTNING, IT IS SUGGESTED
THAT YOU GO INDOORS AND WAIT OUT THE STORM. PONDING WATER IS ALSO
LIKELY WITH THESE STORMS, IMPACTING TRAVELERS ON I-64, I-65, AND
I-71 IN THE REGION.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:22 PM ESTSevere Thunderstorm WarningLMKMeade38 min
Feb 3, 10:39 PM ESTSevere Thunderstorm WarningLMKNelson36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.